Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 232, NWS Wichita, KS

July 6, 2004Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 6, 2004, 2:12 AM CDT for Harper County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2004, 2:12 AM CDT (07:12 UTC)
Expired
Jul 6, 2004, 3:15 AM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 54 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 2:42 AM CDTTSTM WND GST 604 S Harper, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Jul 5, 11:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 7.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2262 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 060712
SVRICT
KSC077-060815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
212 AM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 315 AM CDT.

* AT 212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
  ZENDA TO 4 MILES SOUTHEAST OF CORWIN...OR ALONG A LINE EXTENDING
  FROM 16 MILES EAST OF MEDICINE LODGE TO 24 MILES SOUTHEAST OF
  MEDICINE LODGE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR ATTICA AROUND 215 AM CDT...
  NEAR ANTHONY AROUND 230 AM CDT...
  NEAR HARPER AROUND 235 AM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER
COUNTY UNTIL 315 AM CDT.

LAT...LON 3737 9829 3701 9825 3701 9781 3738 9782

$$

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:10 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 5, 10:10 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1010 PM CDT MON JUL 5 2004

.DISCUSSION...

MESOSCALE UPDATE

SVR TSTM WATCH OUT FOR ENTIRE FCST AREA TIL 4 AM.  DESPITE CLUSTER
IN NRN OK, WEAK CONVERGENCE AND CAP PREVENTING MUCH IN THE WAY OF
ADDNL DVLPT.  HOWEVER IN THE LAST COUPLE OF VOLUME SCANS NEW ECHOES
ALF HAVE DVLPD JUST WEST OF ICT...LKLY FM INCRG LLVL JET.  MAIN SHOW
STILL XPCTD WITH THE NOW ROUTINE NIGHTLY MCS CURRENTLY IN NW KS.
ANTICIPATE PREFERRED DVLPMT WL BE IN WRN HALF OF FCST AREA ALG ERN
EDGE OF DEEPER H85 MSTR AND PROXIMITY TO LLVL JET. MORE QUESTIONABLE
HOW STRONG STORMS WL BE FURTHER E.  HOWEVER GIVEN IMPRESSIVE CAPE,
CANNOT RULE OUT SVR TSTMS REGIONWIDE.

HOWERTON

.PREVIOUS DISCUSSION...

550 PM CDT MON JUL 5 2004
MESOSCALE UPDATE

EXTREMELY UNSTABLE AIRMASS IN PLACE OVER SCTRL/SE KS INTO NE OK.
MONITORING TO SEE IF ISOLATED CONVECTION CAN TAKE PLACE ALONG
MOISTURE GRADIENT N OF A HUT-EWK LINE. MAY INITIALLY BE LIMITED BY
SUBSIDENCE IN WAKE OF INITIAL SHORTWAVE...MAY CHANGE AS EVENING
PROGRESSES AS NEXT WAVE APPROACHES AND LLJ GETS GOING.  WILL
CONTINUE TO MONITOR.  MAIN SHOW EXPECTED TO BE LATE TNGT AS
CONVECTION OVR WRN NE/ERN CO ORGANIZES AND HEADS SE TWRD CTRL KS.

WOLF

------------------------------------------------
240 PM CDT MON JUL 5 2004

.DISCUSSION...

PREPARING FOR NEXT ROUND OF RAINFALL TONIGHT. MOIST, VERY UNSTABLE
AIRMASS IN PLACE OVER MUCH OF FCST AREA.  INITIAL SHORTWAVE EXITING
THIS AFTERNOON...THINK WEAK SUBSIDENCE IN WAKE OF WAVE MAY INHIBIT
CONVECTIVE DEVELOPMENT THROUGH THE EVENING (EXCEPT FAR SE KS WHERE
NOT YET BEHIND SHORTWAVE AXIS).  WILL HAVE LOW EVENING POPS IN FAR
SE KS FOR THIS EVENING.  MODELS SHOW GOOD SIGNAL FOR CONVECTIVE
SYSTEM TO DEVELOP OVER ERN CO/NW KS THIS EVENING...AND SLIDE ESE
ACROSS CTRL KS LATE TNGT ON NOSE OF LLJ...REACHING SE KS TWRD DAWN.
WILL CONTINUE FLOOD WATCH TONIGHT GIVEN LOW FFG VALUES.  INCREASING
POPS TO LIKELY/CATEGORICAL AFTER MIDNIGHT.  MIGHT SEE A HIGH WIND
THREAT WITH CONVECTION LATE TNGT AS SYSTEM DEVELOPS COLD POOL.

CHANGE IN THE PATTERN TO WEAK SW FLOW BY END OF WEEK WITH RIDGING
BUILDING OVER THE CENTRAL STATES.  SHOULD LEAD TO DRIER WEATHER WITH
HIGH TEMPS RISING BACK ABOVE 90 DEGREE MARK.  EXPECT MCS TRACK TO BE
MORE OVER NEBRASKA FOR NEXT WEEKEND...BUT WE COULD SEE BOUNDARY MOVE
AS FAR SOUTH AS NRN KS...SO HAVE SLIGHT CHANCE POPS FOR OUR CTRL KS
COUNTIES DURING THE NIGHTTIME HOURS.

WOLF
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  82  62  89 /  70  40  10  10
HUTCHINSON      63  83  62  89 /  80  20  10  10
NEWTON          65  82  62  88 /  80  40  10  10
ELDORADO        66  82  63  87 /  70  60  10  10
WINFIELD-KWLD   67  82  64  88 /  60  60  10  10
RUSSELL         61  83  59  89 /  80  10   5  10
GREAT BEND      63  83  60  89 /  80  10  10  10
SALINA          64  83  61  89 /  80  20   5  10
MCPHERSON       64  83  62  88 /  80  20  10  10
COFFEYVILLE     69  82  65  86 /  50  60  20  10
CHANUTE         69  82  63  86 /  50  60  20  10
IOLA            69  82  63  86 /  50  60  10  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH TUESDAY
MORNING FOR ENTIRE COUNTY WARNING AREA.
&&
Hazardous weather outlook, Jul 5, 12:50 PM CDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE WICHITA KS
1250 PM CDT MON JUL 5 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1250 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL AGAIN BE LIKELY OVERNIGHT ACROSS ALL OF THE AREA.
HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH WILL BE POSSIBLE
WITH THESE STORMS TONIGHT. A FLOOD WATCH IS IN EFFECT THROUGH
TUESDAY MORNING. PLEASE SEE LATEST FLOOD WATCH FOR ADDITIONAL
DETAILS.

STORMS ARE EXPECTED TO DEVELOP THIS EVENING ACROSS THE HIGH PLAINS
OF KANSAS AND NEBRASKA. THESE STORMS WILL THEN MOVE TO THE HIGHER
MOISTURE WHICH WILL BE SITUATED OVER EASTERN KANSAS. SHEAR PROFILES
ARE MARGINAL FOR SEVERE STORMS BUT THE ABUNDANCE OF LOW LEVEL
MOISTURE SHOULD MAKE UP FOR IT. STORMS OVER THE LAST FEW NIGHTS HAVE
SATURATED THE GROUND. SO ANY ADDITIONAL RAINFALL TONIGHT WILL GO
INTO RUNOFF AND MAY CAUSE FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS, SOME POSSIBLE SEVERE, WILL BE POSSIBLE OVER SOUTHEAST
AND EXTREME SOUTH CENTRAL KANSAS TUESDAY MORNING. STORMS WILL AGAIN
BE POSSIBLE FRIDAY THROUGH SUNDAY. IT IS TOO EARLY TO TELL IF THESE
STORMS WILL BE SEVERE, SO PLEASE CHECK BACK FOR LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OVER MUCH OF
CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/KETCHAM

In the hours before

Local storm report, Jul 6, 12:34 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1234 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1234 AM     TSTM WND GST     4 W ELLSWORTH           38.74N 98.30W
07/06/2004  60 MPH           ELLSWORTH          KS   LAW ENFORCEMENT

&&

BRW
Local storm report, Jul 6, 1:07 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
107 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND DMG     6 W BROOKVILLE          38.77N 97.98W
07/06/2004                   ELLSWORTH          KS   PUBLIC

            POWER LINES DOWN JUST WEST OF OBSERVERS HOME.

0105 AM     TSTM WND GST     6 W BROOKVILLE          38.77N 97.98W
07/06/2004  60 MPH           ELLSWORTH          KS   PUBLIC

&&

BRW
Local storm report, Jul 6, 1:12 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
112 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0111 AM     TSTM WND GST     2 NNW BROOKVILLE        38.79N 97.87W
07/06/2004  60 MPH           SALINE             KS   TRAINED SPOTTER

&&

BRW
Local storm report, Jul 6, 1:14 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
114 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0111 AM     TSTM WND GST     5 W MCPHERSON           38.37N 97.75W
07/06/2004  60 MPH           MCPHERSON          KS   STORM CHASER

&&

BRW
Local storm report, Jul 6, 1:29 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
129 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND GST     LINDSBORG               38.57N 97.67W
07/06/2004  58 MPH           MCPHERSON          KS   BROADCAST MEDIA

            REPOERTED BY KSN WEATHER LAB AT LINDSBORG MIDDLE SCHOOL.

0122 AM     TSTM WND GST     SALINA                  38.82N 97.62W
07/06/2004  72 MPH           SALINE             KS   OFFICIAL NWS OBS

            REPORTED BY ASOS AT SALINA AIRPORT.

&&

BRW
Local storm report, Jul 6, 2:06 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
206 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0206 AM     TSTM WND GST     1 S HILLSBORO           38.33N 97.21W
07/06/2004  60 MPH           MARION             KS   TRAINED SPOTTER

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:00 PM CDTSevere Thunderstorm WarningICTBarton, Russell90 min
Jul 5, 11:45 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Rice75 min
Jul 6, 12:44 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline76 min
Jul 6, 12:54 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice36 min
Jul 6, 1:38 AM CDTSevere Thunderstorm WarningICTMarion67 min
Jul 6, 2:10 AM CDTSevere Thunderstorm WarningICTChase65 min
Jul 6, 3:51 AM CDTSevere Thunderstorm WarningICTCowley54 min
Jul 6, 4:23 AM CDTSevere Thunderstorm WarningICTChautauqua67 min
Jul 6, 4:39 AM CDTSevere Thunderstorm WarningICTElk51 min
Jul 6, 5:07 AM CDTSevere Thunderstorm WarningICTWilson53 min
Jul 6, 5:37 AM CDTSevere Thunderstorm WarningICTNeosho38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.